View Full Version : Recalcitrant pericarditis
10-14-2006, 10:06 AM
Hello - I developed pericarditis August 14th, had emergency surgery for a pericardial effusion (a pericardial window) on August 24th, which resolved the effusion, but the pericarditis is not going away. I have tried to taper down on the prednisone from 40 mg 4 times, but the chest pain keeps coming back (I was checked out by a rheumatologist, who did not find any underlying condition that would have caused the pericarditis - I do not have lupus - they are assuming the pericarditis is of viral origin). I went on colchicine 0.6 mg one week ago. I am now at 20 mg prednisone, with some pain (I don't want to go back up on the prednisone).
Does any know anything about recurrent recalcitrant pericarditis and what can be done?
10-15-2006, 03:34 AM
I'm still struggling with the same thing. I would ask for a referral to a cardiologist. I've done that, and will see them in two weeks. My rheumatologist said the cardiology dept. has much more in-depth tests they can do (a more thorough echocardiagram, for example) that may be able to tell more. It's a place to start. I'll tell you what I learn, and you can share what you learn. Maybe between the two of us we'll discover a workable approach. Best to you, Liame.
10-15-2006, 05:30 AM
Hi, mnjodette - I am under the care of a cardiologist. He doesn't see many cases of recurrent pericarditis so I am looking around for other sources of help. Look under Google Scholar and search for the name Dr. Ralph Shabetai. He's an expert in recurrent pericarditis. I haven't contacted him yet.
10-15-2006, 08:04 AM
Here is what I found out about recurrent acute pericarditis:
Acute pericarditis is a common disease that typically is diagnosed on the basis of its classic chest pain, pericardial friction rub, and changes on ECG. Although in most cases, it is not the primary disease, numerous causes should be considered. Pericarditis is not uncommon to Lupus sufferers.
Acute pericarditis is a syndrome caused by inflammation of the pericardium (the sac that encloses the heart and great vessels). The pericardium is composed of two layers: a fibrous outer layer called the parietal pericardium and a serous inner layer called the visceral pericardium. The two layers are attached by connective tissue and separated by up to 50 mL of pericardial fluid.
The pericardium functions as a barrier against infection and the spread of malignancy, limits excessive cardiac movement, and reduces friction between the heart and other organs (1,2). The intrapericardial pressure, which is normally negative, also has an important role in allowing distention of the cardiac chambers in diastole.
In acute pericarditis, an inflammatory response to some agent or event causes increased vascular permeability, vasodilation, and transudation of fluid into the pericardial space. Evidence of inflammation with polymorphonuclear leukocytes, fibrous deposition, and adhesions can be seen in both layers of the pericardium.
Many experts believe that most cases of idiopathic acute pericarditis are caused by a viral infection, because no clinical or epidemiologic features have been identified that distinguish between idiopathic and viral cases. Many experts also believe that one of the possible causes of Lupus is viral infection.
The most common complication of acute pericarditis is recurrent pericardial inflammation. Risk factors for recurrent pericarditis include chronic illness, such as cancer or connective tissue disease (such as Lupus). Pericardial effusions can develop in response to inflammation of the pericardium. Rapid or large accumulation of fluid in the pericardium can cause increased intrapericardial pressure, which may lead to cardiac tamponade. Symptoms of an effusion may include dyspnea, cough, dysphagia, and hoarseness, but none of these symptoms is a sensitive indicator of the presence of a pericardial effusion. An Echocardiography is the best tool for identification and follow-up of significant effusions. Pericardial effusions associated with cardiac tamponade require prompt drainage.
Treatment of acute pericarditis is generally directed toward the underlying cause. If the underlying cause is Lupus, treatment is directed towards Lupus. The other goals of therapy include pain relief and resolution of inflammation and effusion. Bed rest can be helpful in severe cases, because activity can worsen symptoms. It is generally accepted that anticoagulation (blood thinners) should be avoided, when possible, to minimize the risk of hemopericardium. Initial hospitalization should be considered for patients in whom myocardial infarction, tamponade, and purulent disease are a concern.
The mainstay of treatment is nonsteroidal anti-inflammatory drugs (NSAIDs). Aspirin, indomethacin (Indocin), naproxen (eg, Napro-syn), and ketorolac tromethamine (Toradol) can be helpful in lessening the symptoms. These medications also may prevent further inflammation.
Colchicine, an anti-inflammatory drug used most commonly in acute arthritis, has also shown promise in the treatment of recurrent pericarditis (18). In cases that do not respond to NSAIDs, immunosuppressive therapy with high-dose corticosteroids, cyclophosphamide (Cytoxan, Neosar), or azathioprine (Imuran) have been used with some success.
I hope that this has been helpful
Peace and Blessings
10-15-2006, 11:36 AM
Hi, Saysusie - That was a wonderful synopsis of recurrent pericarditis. Where did you get it? My problem now is that I want to get off the prednisone because of the long term side effects. I want to get the inflammation under control. Looking for any ideas. (Every time I taper on the prednisone, the chest pain comes back. I want to be off the prednisone.)
10-16-2006, 08:26 AM
The synopsis is actually a merge of information from several different sites that I found while researching the subject.
With reference to getting off of prednisone...I know that the side effects are very undesirable. However, as you've seen, each time that you taper off, your pain returns. Prednisone, for many, can be what is actually saving your life - even with the undesirable side effects. Without going into a lot of personal detail, I will say that I know this from personal experience. Please consider everything carefully and talk it over thoroughly with your doctor before you start tapering off of Prednisone. If you all agree, make sure that you make regular checks of your heart and lung function while tapering.
Best Of Luck
10-18-2006, 06:23 AM
Saysusie, this info is absolutely great. I'm printing it and taking it with me when I see the cariologist. My son is a nurse anesthetist and he did some research at the hospital and came up with some of the same medications you metioned (I was never on indomethacin, which he tells me has been very successful.) I'm very concerned about this aspect of my Lupus, since it seems to be the greatest threat to my long term health. The more informed I am, I believe the better my care will be. Thanks for your help. I just want to say that finding this Forum has been a life saver for me. I was feeling very alone in this (in spite of my family's support.) I now feel 'connected' with someone (lots of someones!) who can understand what I'm going through. God bless you all.
10-18-2006, 06:31 PM
You are absolutely right that information is one of our best defenses. It is so much more productive when you can make informed decisions with your health care team.
I am glad that the information was helpful for you. Let us know how things go with your doctor.
And, you are amongst family and friends here...we always want you to know that you are not alone!!!!
Peace and Blessings
:D :D People, people!!!
I have been battling recurrent pericarditis since April 05!!! I started on 100mg pred. Have tried over 6 times to lower the pred, every time, the pericaditis was back......
COLCHICINE! COLCHICINE!!! I have been on it since June, after getting fed up with all this, I got in with a Cardiologist. June, I was on 20mg pred. I am now down to 8mg!!!! I also take Methotrexate 10mg weekly. Have Hope!!! it has been working for me!!!
Look into this, ask your cardiologist about this med.!!!!
Good luck, hope this helps!!